Health knowledge made personal
Join this community!
› Share page:
Go
Search posts:

As the Creatinine Rises.....

Posted Jan 14 2009 8:35pm

The nephrologist, Dr. Leung recommended a renal biopsy which was supposed to tell us why Richard's creatinine kept rising, despite numerous medication changes. His first choice diagnosis was interstitial nephritis because Richard had an elevated eosinophil level in his blood and also eosinophil casts in his urine. Interstitial nephritis is generally caused by an allergic reaction to a medication, very often an antibiotic like penicillin. Richard has never been allergic to anything, but we jokingly wondered if his stem cell donor might be. Interstitial nephritis is sometimes reversible if the allergen is withdrawn, but sometimes it gets worse and causes permanent damage.

The second choice diagnosis was cyclosporine toxicity, also reversible, but sometimes not. Getting off the cyclosporine now would be a good thing but acute GVHD would be a bad thing.

To know for sure, Richard would need a renal biopsy. A large bore needle is inserted through the skin into the kidney. Tissue is aspirated and then examined microscopically. Richard said it was like a bone marrow biopsy with good sedation.

The results confirmed diagnosis number two...cyclosporine toxicity. The plan was to further reduce his dose, get him off the drug as soon as possible. The biopsy also showed moderate hypertensive changes in Richard's kidneys, which was interesting since although he did have hypertension, it was well controlled with medication.

Just one more crisis.
Post a comment
Write a comment:

Related Searches